Heavy Snow, Koochiching
- When
- February 20, 11:00 AM CST to February 21, 2:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A very deep low pressure system moved from the southern Rockies through Iowa and central Wisconsin, bringing widespread heavy snow to northeast Minnesota. Snowfall ranged from about 5 to 7 for the Brainerd Lakes and Remer areas, 8 to 9 in the International Falls, Grand Rapids, and Aitkin areas, and widespread 10 to 15 across the rest of northeast Minnesota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A very deep low pressure system moved from the southern Rockies through Iowa and central Wisconsin, bringing widespread heavy snow to northeast Minnesota. Snowfall ranged from about 5 to 7 for the Brainerd Lakes and Remer areas, 8 to 9 in the International Falls, Grand Rapids, and Aitkin areas, and widespread 10 to 15 across the rest of northeast Minnesota. The heaviest amounts, about 15 to 18, primarily fell in St. Louis and Carlton counties. Alborn reported 18, the Duluth area had 14 to 16, and Ely 15.5.
Strong winds developed in the wake of the storm, with gusts of about 30 to 50 mph. This caused major blowing and drifting snow, and low visibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 20, 9:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CST THU FEB 20 2014
.UPDATE...
ISSUED AT 900 AM CST THU FEB 20 2014
ADJUSTED SKY FOR LARGE HOLE IN THE CLOUD COVER OVER MUCH OF THE FA
ATTM. DELAYED THE ONSET OF THE SNOW TO LATE MORNING AND PRIMARILY
IN THE AFTERNOON AS DRY COLUMN NEEDS TO SATURATE A BIT. THIS ALSO
LED TO A LOWERING OF THE SNOW TOTALS FOR THIS MORNING.
&&
.SHORT TERM...TODAY AND TONIGHT
CONFIDENCE IS HIGH THAT A STRONG WINTER STORM SYSTEM WITH HEAVY
SNOW WILL BEGIN TODAY AND CONTINUE THROUGH TONIGHT
WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE EASTERN 3/4 OF THE
FORECAST AREA. HAVE ADDED AITKIN COUNTY IN THE
WARNING AS WELL DUE TO ADDITIONAL SNOW ACCUMULATION EXPECTED
MAINLY OVER THE EASTERN HALF OF THE COUNTY. STILL
EXPECTING A SHARP E-W GRADIENT OF ACCUMULATING SNOW FROM ROUGHLY
BIRCH DALE SOUTHWARD TO GRAND RAPIDS AND TO MCGRATH. CASS AND CROW
WING CONTS WILL LIKELY SEE A FEW INCHES OF SNOW PLUS LOTS OF
BLOWING AND DRIFTING SO PUT THAT AREA IN AN ADVISORY.
MODELS HAVE COME TOGETHER ON TRACK AND SPEED OF SFC LOW.
CURRENT LOW LOCATION OVER SRN KS WITH WARM FRONT ACROSS CENTRAL MO
AND IL. WITH 110 KNOT UPPER JET...THIS SFC LOW WILL MOVE QUICKLY
NEWD INTO SRN WI BY THIS AFTERNOON AND OVER CENTRAL LAKE SUPERIOR
FRIDAY MORNING.
THIS TRACK WILL PUT ALMOST ALL OF THE NORTHLAND IN THE HEAVIEST
SNOW AREA WITH INTENSE SYNOPTIC SCALE LIFT ASSOCIATED WITH THE
UPPER TROF AND SFC LOW AS WELL AS ADDITIONAL LIFT ACROSS WARM
FRONT LATE THIS AFTERNOON AND EVENING...AND THEN FGEN FORCING
ALONG COLD FRONT THAT WILL COME THROUGH LATE TONIGHT AND FRIDAY
MORNING.
WE WILL BE SEEING SOME INTENSE SNOWFALL RATES FROM MID AFTERNOON
AND THIS EVENING. THERE WILL BE OMEGA/S AT 3 TO 8 UBAR/SEC IN THE
-12 TO -18C LAYERS OVER ALMOST THE ENTIRE AREA AND THIS INTENSIFIES
EARLY THIS EVENING AND CONTINUES ALL NIGHT. 1 TO 2 INCH PER
HOUR...OR HIGHER... SNOWFALL RATES LIKELY.
TEMPS TRICKY TODAY. DID NOT FOLLOW DIURNAL TREND. BASED HIGHS
TODAY ON CURRENT TEMPS. MIGHT FALL A BIT MORE THIS MORNING BEFORE
MAYBE REBOUND A FEW DEGREES. BUT BIG TEMPERATURE STORY IS TONIGHT
AND THE WEEKEND. STRONG COLD FRONT WILL BE MOVING THROUGH TONIGHT
AND WE WILL SEE RAPIDLY FALLING TEMPERATURES. SO THE SNOW THAT
FALLS TONIGHT WILL BE THE HEAVY WET VARIETY...THEN AS TEMPERATURES
FALL THE WET SNOW WILL FREEZE EVEN HARDER.
.LONG TERM [FRIDAY - WEDNESDAY]
THE FOCUS IS ON THE LINGERING AFFECTS OF THE PASSING WINTER STORM
SYSTEM. THE LOW PRESSURE SYSTEM WILL LIFT FROM CENTRAL LAKE SUPERIOR
FRIDAY MORNING TO CENTRAL/EASTERN ONTARIO BY FRIDAY EVENING. THERE
WILL BE LINGERING LIGHT TO MODERATE SNOW ACROSS MUCH OF THE
NORTHLAND...MAINLY OVER THE ARROWHEAD AND PARTS OF NW WISCONSIN.
INCREASING W TO NW WINDS DURING THE DAY...COMBINED WITH THE RECENT
SNOWFALL AND LINGERING FALLING SNOW...WILL LIKELY CAUSE DRIFTING AND
BLOWING SNOW. THIS WILL CAUSE LOW VISIBILITY IN SOME
AREAS...PARTICULARLY IN AREAS NOT WELL SHELTERED BY THE FOREST.
TRAVEL WILL LIKELY BE DIFFICULT ACROSS THE REGION.
THE AFFECTS OF THE WINTER STORM SYSTEM WILL GRADUALLY ABATE FRIDAY
NIGHT AND SATURDAY AS THE WINDS WEAKEN A BIT AND THE LINGERING LIGHT
SNOW DIMINISHES. THE NORTHLAND CAN EXPECT COLD WEATHER WITH FAIRLY
CLOUDY WEATHER THROUGH THE WEEKEND WITH BRISK WNW TO NW WINDS. THERE
COULD BE A PERIODS OF DANGEROUS WIND CHILL TEMPERATURES OF -20 TO
-30 DEGREES ACROSS PARTS OF NE MINNESOTA SATURDAY NIGHT AND EARLY
SUNDAY...AS WELL AS SUNDAY NIGHT AND EARLY MONDAY.
HIGH PRESSURE OVER THE NORTHERN PLAINS AND UPPER MIDWEST WILL HELP
KEEP THE NORTHLAND DRY...BUT COLD...THROUGH EARLY NEXT WEEK. OUR
WEATHER WILL BE TAKING A NOSE DIVE MID TO LATE NEXT WEEK AS THE
POLAR VORTEX OVER NORTHERN CANADA TAKES SHIFTS SOUTH TO ONTARIO BY
WEDNESDAY NIGHT. THIS WILL BRING THE RETURN OF BITTER ARCTIC AIR TO
THE NORTHLAND. I TRENDED DOWN THE TEMPERATURES WEDNESDAY AND WE WILL
LIKELY NEED TO CONTINUE TO TREND TEMPERATURES DOWN AS THE TIME
PERIOD GETS CLOSER. THE GFS AND ECMWF ARE INDICATING 850 HPA
TEMPERATURES DROPPING TO -32 TO -36 DEGREES CELSIUS ACROSS THE
NORTHLAND AND SURROUNDING REGION BY THURSDAY. THIS IS REMINISCENT
OF SOME OF THE MOST BITTER BLASTS OF COLD AIR WE HAVE SEEN THIS
WINTER. THE KEY DIFFERENCE WILL BE SUNSHINE. SINCE THIS WILL OCCUR
IN LATE FEBRUARY...ANY SIGNIFICANT SUNSHINE COULD MAKE IT QUITE
DIFFICULT TO HAVE VERY COLD TEMPERATURES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 549 AM CST THU FEB 20 2014
MUCH OF NE MINNESOTA AND NW WISCONSIN HAVE VFR CONDITIONS EARLY
THIS MORNING. HOWEVER...EXPECT GRADUALLY DETERIORATING CONDITIONS
TODAY...PARTICULARLY LATE THIS AFTERNOON AND THIS EVENING.
WIDESPREAD IFR/LIFR CONDITIONS WILL DEVELOP BY EARLY THIS EVENING
AS A STRONG WINTER STORM SYSTEM MOVES INTO THE REGION. THIS STORM
WILL BRING MODERATE TO HEAVY SNOW TO MUCH OF THE REGION. THE KHYR
AND KDLH TERMINALS WILL BE THE HARDEST HIT WITH ABOUT 12 TO 15
INCHES OF SNOW THROUGH TONIGHT. STRONG WNW TO NW WINDS WILL
DEVELOP TONIGHT IN THE WAKE OF THE SYSTEM...WHICH WILL CAUSE
BLOWING SNOW AND LIKELY CAUSE THE IFR/LIFR CONDITIONS TO LINGER
THROUGH THE REST OF THE NIGHT...POSSIBLY INTO FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 32 8 16 -2 / 90 100 50 10
INL 32 8 15 -3 / 70 70 80 50
BRD 34 3 13 -4 / 60 80 20 10
HYR 35 10 18 -3 / 100 100 70 30
ASX 37 10 21 2 / 90 100 80 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR MNZ010>012-
018>021-026-035>038.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR MNZ025-033-034.
WI...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR WIZ001>004-
006>009.
LS...NONE.
&&
UPDATE...GSF
SHORT TERM...BJT
LONG TERM...STEWART
AVIATION...GROCHOCINSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 501 AM CST THU FEB 20 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 501 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL BECOME WIDESPREAD THIS MORNING AND CONTINUE THROUGH THE DAY AND TONIGHT. HEAVY SNOWFALL IS EXPECTED FROM INTERNATIONAL FALLS ACROSS THE MINNESOTA ARROWHEAD...SOUTH TO THE TWIN PORTS AND PINE CITY AND ALL OF NORTHWEST WISCONSIN. THE HEAVIEST SNOW WILL OCCUR FORM MID TO LATE AFTERNOON AND THIS EVENING. UP TO 18 INCHES OF SNOW WILL OVER NORTHERN WISCONSIN AND THE TIP OF THE MINNESOTA ARROWHEAD...WITH ABOUT 9 TO 12 INCHES OVER MUCH OF THE REST OF NORTHEASTERN MINNESOTA. VERY STRONG WINDS TONIGHT WILL CAUSE BLOWING AND DRIFTING SNOW AND DANGEROUSLY LOW VISIBILITIES. THE HEAVY WET SNOW MAY KNOCK DOWN TREES AND LIMBS AND CAUSE POWER OUTAGES. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SOME LINGERING LIGHT SNOW FRIDAY WITH AN INCH OR TWO OF ADDITIONAL ACCUMULATION OVER THE MN ARROWHEAD AND NORTHERN WISCONSIN. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CLC MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502791, 502795, 502817, 502818, 502821, 502822, 502823, 502824, 502825, 502826, 502827, 502828, 502819, 502820, 502816.